Ipilimumab (Yervoy): reports of cytomegalovirus (CMV) gastrointestinal infection or reactivation

Patients on ipilimumab who present with diarrhoea or other symptoms of colitis, and those who do not respond to steroid treatment for immune-related colitis, should be investigated to exclude other causes, including infections such as cytomegalovirus (CMV). There have been post-marketing cases of gastrointestinal CMV infection or reactivation in ipilimumab-treated patients reported to have corticosteroid-refractory immune-related colitis, including fatal cases.

Advice for healthcare professionals:

  • colitis occurs commonly in patients treated with ipilimumab for advanced melanoma; advise patients to contact their healthcare professional immediately at the onset of symptoms of colitis (including diarrhoea, blood in stools, or abdominal pain)
  • if patients on ipilimumab present with diarrhoea or colitis, investigate possible causes, including infections; perform a stool infection work-up and screen for CMV
  • for patients with immune-related colitis that is corticosteroid refractory, use of an additional immunosuppressive agent should only be considered if other causes are excluded (including with screening for CMV, culture, Clostridium difficile, ova, and parasite) using viral PCR on biopsy, and other viral, bacterial, and parasitic causes
  • report suspected adverse drug reactions associated with ipilimumab to the Yellow Card Scheme

Review of reports of gastrointestinal CMV associated with ipilimumab

Ipilimumab (Yervoy▼) is an immune checkpoint inhibitor that specifically blocks the activity of cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and is authorised for advanced (unresectable or metastatic) melanoma.

A European review of spontaneous reports received up to 14 May 2018 identified a total of 40 cases worldwide suggestive of gastrointestinal-associated CMV infection or reactivation with ipilimumab monotherapy (29 cases) or ipilimumab in combination with nivolumab (11 cases).

All cases of CMV gastrointestinal infection or reactivation occurred in patients with colitis that was refractory to corticosteroid treatment. It was not possible to determine whether these patients had immune-related colitis and then developed CMV infection or reactivation due to immunosuppressant therapy, or whether CMV infection or reactivation had been initially misdiagnosed as immune-related colitis. In 30 of the 40 patients, CMV infection/reactivation was confirmed by laboratory diagnostics, including biopsy, viral load, CMV PCR, CMV antigenaemia, IgG, and IgM measurement.

Of the 40 cases, 27 cases were on treatment with ipilimumab for malignant melanoma. The gender breakdown (where specified) was 23 men and 13 women with a median age of 67 years (range 37–87 years). The time to onset from first dose of ipilimumab ranged from 18 days to 815 days (median 92 days).

Three patients died due to CMV-related colitis that was undiagnosed and then unsuccessfully treated with corticosteroids. Ten patients recovered (1 patient had sequelae), 8 patients had not recovered at the time of reporting, and 3 patients were recovering at the time of reporting.

Risk of severe diarrhoea and colitis with ipilimumab

Diarrhoea is a very common adverse drug reaction associated with ipilimumab. In clinical trials of ipilimumab 3 mg/kg monotherapy, diarrhoea and colitis of any severity were reported in 27% and 8% of patients, respectively. The frequency of severe (grade 3 or 4) diarrhoea or colitis was 5% each. The median time to onset of severe or fatal (grade 3–5) immune-related gastrointestinal reactions was 8 weeks (range 5–13 weeks) from the start of treatment. Gastrointestinal reactions can also occur when ipilimumab is used in combination with nivolumab, see the Summary of Product Characteristics.

Management recommendations for diarrhoea or colitis are provided in the Summary of Product Characteristics and are based on severity of symptoms. Diarrhoea or colitis occurring after initiation of ipilimumab must be promptly evaluated to exclude infectious or other alternate causes. For severe (Grade 3 or 4) diarrhoea and immune-related colitis, ipilimumab should be permanently discontinued and systemic high-dose intravenous corticosteroid therapy initiated.

In patients with immune-related colitis who are refractory to corticosteroids, the addition of an immunosuppressive agent should only be considered if other causes have been excluded, including CMV infection or reactivation.

Report any suspected adverse drug reactions

Please continue to report any suspected adverse reactions to ipilimumab via the Yellow Card Scheme. Your report will help us safeguard public health.

Article citation: Drug Safety Update volume 12, issue 6: January 2019: 2.

Published 9 January 2019
Last updated 9 January 2019 + show all updates
  1. Re-published.
  2. First published.